Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 22, NWS Jackson, KY

February 21, 1997Jackson County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Feb 21, 1997, 11:21 AM EST for Jackson County, Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 21, 1997, 11:21 AM EST (16:21 UTC)
Expired
Feb 21, 1997, 12:05 PM EST
In force
44 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Jackson County, KY

The radar

The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 11:50 AM ESTThunderstorm WindGray Hawk, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 11:15 AM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1997-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1997-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 211622 RRA
SVRJKL
KYC109-211705-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1121 AM EST FRI FEB 21 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1205 PM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...JACKSON
 
AT 1120 AM SEVERE THUNDERSTORMS WERE LOCATED ABOUT 25 MILES NORTHEAST
OF SOMERSET. THE STORMS WILL MOVE INTO J\ACKSON COUNTY AND WILL AFFECT
THE TOWNS OF SANDGAP...ANVIL...BOND AND MCKEE BETWEEN 1120 AND 1140 AM.

THESE STORMS HAVE PRODUCED DAMAGE IN SOMERSET AND WILL PRODUCE WIND
GUST OVER 50 MPH IN JACKSON COUNTY.

LEWIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 10:56 AM EST, 25 minutes earlier.

Area forecast discussion, Feb 21, 10:56 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1055 AM EST FRI FEB 21 1997

RATHER BUSY THIS MORNING WITH THREAT OF SVR WX SO WILL KEEP THIS
BRIEF. DOWNWARD TRANPSORT OF MOMENTUM PRIMARY THREAT AS LOW-MID LEVEL
WIND FIELDS QUITE STRONG. LDS INDICATING LITTLE IN THE WAY OF CG
LIGHTNING. SO FAR...CONVECTION ACROSS THE CWA HAS BEEN ONLY MARGINALLY
SVR.

FIRST PERIOD LOOKS GOOD...XCPT POPS COULD BE HIGHER AS JUST ABOUT
EVERYONE SHOULD GET SHRA WITH THE LINE EARLY THIS AFTERNOON. BY MID-
AFTERNOON WE SHOULD GET A BREAK IN THE ACTION LINE PROGRESSES EWD. NEW
WATCH JUST ISSUED AND WOULD MAKE COSMETIC ADJUSTMENTS WITH THE UPDATE
TO REFLECT DECREASING PRECIP CHCS BY 20Z.

     TEMPS     POPS
JKL  72/49/45  +64
LOZ  70/49/45  +64

SES

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 10:21 AM ESTSevere Thunderstorm WarningJKLWayne49 min
Feb 21, 10:38 AM ESTSevere Thunderstorm WarningJKLMcCreary32 min
Feb 21, 10:38 AM ESTSevere Thunderstorm WarningJKLPowell32 min
Feb 21, 11:09 AM ESTSevere Thunderstorm WarningJKLLaurel, Rockcastle31 min
Feb 21, 11:11 AM ESTSevere Thunderstorm WarningJKLMcCreary34 min
Feb 21, 11:36 AM ESTSevere Thunderstorm WarningJKLBell, Knox34 min
Feb 21, 12:16 PM ESTSevere Thunderstorm WarningJKLBreathitt, Morgan, Wolfe34 min
Feb 21, 12:31 PM ESTSevere Thunderstorm WarningJKLKnott, Perry34 min
Feb 21, 12:31 PM ESTSevere Thunderstorm WarningJKLMagoffin34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.